Social Anxiety Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
1,676 Posts
Discussion Starter · #1 ·
This is about benztropine (brand name congentin)... not benzodiazepines.

This may be a stab in the dark but I know there are a lot of knowledge people on the board. I was wondering if anyone takes congentin or knows how it works. It is an anticholinergenic drug, similar to benadryl. I am not sure what the difference is though, other than benadryl is over the counter and congentin is prescribed. I presume the effects of congentin are longer-lasting but I'm not sure.

I am on .5 mg of risperdal. Risperdal and 10 mg. celexa. They have helped with paranoia and panic attacks and depression, but I still have a lot of restlessness, it is hard for me to sit still and relax. . Benadryl works temporarily but I really don't want to be taking benadryl all the time. I was wondering if there is some advantage to congentin (benztropine) over benadryl.
 

·
Registered
Joined
·
2,661 Posts
Diphenhydramine (Benadryl) block histamine receptors and cholinergic receptors, but pure anticholinergics don't have the antihistamine component. Benzatropine actually blocks both (like diphen), so it's kinda pointless to use it over diphen as they do the same thing.

I'm not sure whether it's the antihistamine or anticholinergic activity that relieves your symptoms, but if you could find out it'd be wiser to take a drug selective for the effective mechanism of action (pure antihistamine or anticholinergic drug).
 

·
Registered
Joined
·
2,403 Posts
Did you have this "restlessness" before you took Risperdal? It could be a symptom called "acathisia" caused by neuroleptics. Or do you already know this? You may try Congentin or Propranolol of course, nobody can predict if and how good they help you. I've never heard of Benadryl withdrawal except when very high doses have been abused for longer times. I would not suggest you middle-longterm benzodiazepine therapy for this problem, withdrawal is restlessness x 100. But you may use some Ativan as needed when you are in public the next time, ask your Pdoc. As Risperdal has helped you so much it's hard to speak it out, but you may need to change to another antipsychotic that doesn't give you this side effect. Think about increasing your Lexapro dosage to 20mg too.
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top